Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 236, NWS Mobile, AL

September 23, 2005Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 23, 2005, 2:54 PM CDT for Mobile County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2005, 2:54 PM CDT (19:54 UTC)
Expired
Sep 23, 2005, 4:00 PM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 23 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 9:55 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 231957
SVRMOB
ALC097-232100-
/O.NEW.KMOB.SV.W.0236.050923T1954Z-050923T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
254 PM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 400 PM CDT

* AT 249 PM CDT...WEATHER SERVICE RADAR INDICATED A LINE OF 
  SEVERE THUNDERSTORMS ASSOCIATED WITH THE OUTER BANDS OF HURRICANE 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM DELCHAMPS TO BAYOU LA BATRE
  TO 14 MILES SOUTHWEST OF GRAND BAY...OR ALONG A LINE EXTENDING FROM 
  12 MILES NORTH OF DAUPHIN ISLAND TO 13 MILES EAST OF MOSS POINT TO
  PASCAGOULA...AND MOVING NORTHWEST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOBILE GREYHOUND PARK AND THEODORE BY 300 PM CDT
  DAWES AND SCHILLINGER AND THREE NOTCH RDS BY 305 PM CDT
  HUTCHENS ELEMENTARY SCHOOL AND SEVEN HILLS BY 310 PM CDT
  BIG CREEK LAKE DAM AND SNOW AND TANNER WILLIAMS ROADS BY 315 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THESE STORMS HAVE PASSED.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED AROUND ALABAMA PORT JUST 
NORTH OF CEDAR POINT WITH THESE STORMS. SEEK SAFE SHELTER AND STAY AWAY
FROM WINDOWS

LAT...LON 3041 8801 3036 8830 3024 8855 3065 8887
      3071 8858 3077 8824

$$
1 follow-up statement
000 
WWUS54 KMOB 232029
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT FRI SEP 23 2005

ALC097-232100-
/O.CON.KMOB.SV.W.0236.000000T0000Z-050923T2100Z/
MOBILE AL-
326 PM CDT FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
SOUTHERN MOBILE COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS ASSOCIATED WITH AN OUTER FEEDER
BAND OF HURRICANE RITA.  THESE STORMS AREA CAPABLE OF PRODUCING 
DAMAGING WINDS OF 55 TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM MOBILE GREYHOUND PARK TO 6 MILES SOUTHWEST OF 
TANNER WILLIAMS TO 14 MILES WEST OF TANNER WILLIAMS.  MOVEMENT WAS 
TOWARD THE NORTHWEST AT NEAR 50 MPH.  

SEVERE THUNDERSTORMS WILL BE NEAR...
  SEVEN HILLS...SNOW AND TANNER WILLIAMS ROADS AND 8 MILES SOUTHWEST
  OF MAGNOLIA GROVE GOLF COURSE BY 335 PM CDT
  TANNER WILLIAMS AND BIG CREEK LAKE DAM BY 340 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3041 8801 3036 8830 3024 8855 3065 8887
      3071 8858 3077 8824

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 10:20 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 23, 10:20 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1020 AM CDT FRI SEP 23 2005

.SYNOPSIS...HURRICANE RITA WAS ABOUT 210 MILES SOUTHEAST OF PORT
ARTHUR TEXAS AND MOVING NORTHWEST AROUND 10 MPH. THE MOST ORGANIZED
RAINBANDS WERE SPIRALING NORTHWESTWARD INTO SOUTHEAST LOUISIANA.
RADAR SHOWS ADDITIONAL RAINBANDS OVER THE ALABAMA AND NORTHWEST
FLORIDA COASTAL WATERS...SPIRALING NORTHWEST.

&&

.SHORT TERM...SPIRAL BANDS WERE FORMING OVER THE COASTAL WATERS AND
WE HAVE BEEN NOTING ROTATING UPDRAFTS IN STORMS EMBEDDED IN THESE
BANDS. THESE BANDS LOOK TO IMPACT THE SOUTHWEST PORTIONS OF WARNING
AREA TODAY AND ISOLATED TORNADOES WILL BE A THREAT. AS A
RESULT...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 809
FOR THESE ZONES. WIND ADVISORY HAS BEEN ADJUSTED TO COVER THE
COASTAL ZONES OF SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE. COASTAL FLOOD THREAT ALSO REMAINS. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING ALZ063-064.
     WIND ADVISORY ALZ063-064.
     TROPICAL STORM WARNING GMZ670.
FL...COASTAL FLOOD WARNING FLZ002-004-006.
     WIND ADVISORY FLZ002-004-006.
     TROPICAL STORM WARNING GMZ675.
MS...NONE.

&&
Hazardous weather outlook, Sep 23, 5:30 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT FRI SEP 23 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

...THE THREAT OF RIP CURRENTS IS VERY HIGH ALONG AREA BEACHES THIS
AFTERNOON...

...A COASTAL FLOOD WARNING IS IN EFFECT FROM PASCAGOULA TO DESTIN
THROUGH TODAY...

...A WIND ADVISORY IS IN EFFECT FOR THE ALABAMA AND EXTREME
NORTHWEST FLORIDA COASTAL AREAS AND STONE AND GEORGE COUNTIES OF
INLAND SOUTHEASTERN MISSISSIPPI...

AS RITA CONTINUES TOWARDS THE EASTERN TEXAS COAST...30 TO 35 MPH
WINDS WITH GUSTS TO 45 MPH WILL CONTINUE OVER PARTS OF SOUTHEAST
MISSISSIPPI ALONG WITH ALABAMA AND NORTHWEST FLORIDA COASTAL
COUNTIES. A VERY ROUGH SURF WILL CONTINUE TO BATTER ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL WATERS INTO TONIGHT...WITH MINOR
FLOODING OF LOW LYING COASTAL AREAS.

DEPENDING ON THE EXACT TRACK OF RITA...THERE MAY ALSO BE A THREAT OF
TORNADOS ALONG THE THE COAST...AS THE FEEDER BANDS FROM RITA
CONTINUE TO MOVE ONSHORE THROUGH THE DAY TODAY.

ALTHOUGH MOISTURE IS ON THE INCREASE OVER OUR REGION...AN INCREASED
RISK OF WILDFIRES REMAINS DUE TO THE LARGE AMOUNT OF DRY FUEL ON THE
GROUND ALONG WITH THE HIGH WINDS. THE WILDFIRE THREAT SHOULD
DECREASE AFTER MIDDAY SATURDAY AS THE WINDS TAPER OFF.

THE PASSAGE OF RITA..AND ASSOCIATED WIND AND RAINFALL...WILL AFFECT
RECOVERY EFFORTS ALONG THE COAST OF ALABAMA...SO ALL INTERESTS ARE
ADVISED TO REMAIN ALERT AND PLAN ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HURRICANE RITA WILL CONTINUE MOVING WEST-NORTHWEST TO NEAR THE
TEXAS-LOUISIANA BORDER BY SATURDAY MORNING. THE MAIN THREAT WITH THE
PASSAGE OF RITA TO OUR WEST WILL BE STRONG GUSTY WINDS ALONG THE
COAST...THE COASTAL WATERS AND PERHAPS PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI.

RITA MAY PRODUCE A DETACHED HEAVY RAINBAND THAT IS EXPECTED TO SET
UP WELL EAST OF THE STORMS CENTER. THIS RAINBAND WILL LIKELY AFFECT
PORTIONS OF INLAND SOUTHEASTERN MISSISSIPPI...SOUTHWESTERN ALABAMA
AND EXTREME NORTHWESTERN FLORIDA. AT THE CURRENT TIME...IT IS
UNKNOWN AS TO EXACTLY WHERE THE WESTERN EDGE OF THIS FEATURE WILL
BECOME ESTABLISHED (AS THOSE AREAS TO THE WEST OF THE BAND MAY
RECEIVE SIGNIFICANTLY LESS RAIN). IN ANY EVENT...THOSE AREAS
AFFECTED BY THE HEAVY RAINBAND CAN EXPECT AN ADDITIONAL 2 TO 4
INCHES OF RAIN FROM SATURDAY EVENING THROUGH EARLY MONDAY. THE
NATIONAL WEATHER SERVICE IN MOBILE ALABAMA WILL STAY ON TOP OF
THIS SITUATION AND REFINE THE RAINFALL LOCATIONS AND AMOUNTS AS MORE
INFORMATION BECOMES AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES
TODAY...ESPECIALLY NEAR THE COAST.

In the hours before

Special weather statement, Sep 23, 9:56 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
956 AM CDT FRI SEP 23 2005

ALZ061>064-MSZ078-079-232300-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER MOBILE-GEORGE-STONE-
956 AM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH UNTIL 600 PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...GEORGE AND STONE COUNTIES.

IN SOUTHWEST ALABAMA...BALDWIN AND MOBILE COUNTIES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JC/13

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:53 PM CDTSpecial Marine WarningMOB67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.